Medication

Psych meds and weight gain: +24kg

The other week, I glanced over my GPs shoulder at my notes on the screen. On the page, is a table of my height/weight over the years. The last weight recorded was some time in 2012. I am more than a little shocked when I see that since then, I’ve put on 24kg- or 3.5 stone.

June 2012 was the first time I was prescribed antipsychotics. Weight gain, being a common side effect of psychotropic medication in general, and antipsychotic  medication in particular.

One day on the ward, I am giving out yards to a nurse about Quetiapine, weight gain and all the stones I have gained in the last year as a result of psych meds. She slams her hands down on the counter of the clinic room and shouts “QUETIAPINE DOESN’T.MAKE.YOU.GAIN WEIGHT! It really annoys me that people think that. You don’t gain weight just by taking it.”

I tell her I know that. But it increases my appetite and slows down my metabolism, and as a result, I’ve gained weight. Three and a half stone, in fact.

My weight has fluctuated since first taking Quetiapine back in 2012. In February 2016, I was started on lithium, pilled a stone and a half on (after managing to lose two stone of previous psych med weight gain), then healthily lost half a stone. August 2016, I was started on Olanzapine, gained a stone in about 10 weeks. Stopped it, lost a few pounds, was restarted on Quetiapine, gained about 14 pounds. Taking me to my highest ever weight, 3stone 7lbs above my ‘start’ weight in 2012, and two and a half stone heavier than I was 14 months ago- before starting lithium, Olanzapine and later, Quetiapine.

I was warned when I started the Olanzapine that I’d ‘get hungry’. Helpfully, my pscyh advised me to swap high calorie foods for low calorie foods. So I will effectively be eating more food- as my body will be craving- but keeping within a health calorie range. So that’s what I try. I stock my cupboards with fruit and vegetables and low calorie cereal and yoghurt bars and yoghurts and popadoms and 50kl onion bajis and mountains of sweet potato mash for dinner. I try very, very hard not to buy Crap. And I brace myself, I know it’s coming, I know it’s going to happen- and yet nothing could prepare me for the ravenous hunger I came to experience on Olanzapine.

I am hungry, ALL the time. Starving, even. Food and the fact I am hungry is all I can think about. Simple as that. I eat the fruit, the mountain of sweet potato, the cereal bars and the yoghurts and I am still hungry, and the fact that they are Low Calorie does not make me feel any better about myself as I keep shovelling food into my mouth. Eating so much makes me feel worse- gluttonous and slovenly. The fact it never seems to satisfy me, gets to me even more.

At 10.50pm, I cave. I bolt downstairs to the shop and balance boxes of pop tarts, packets of Oreos and Maryland cookies and bottles of coke and packets of Milky buttons. Anything with sugar. And I hang my head in shame as I had over my money to the cashier, and catch the lift back upstairs and dump my stash in my room, so my flatmates don’t see, before rejoining them in the kitchen.

See, it isn’t just food I crave on Olanzapine, it’s sugar. It’s starch, it’s carbs, it’s anything sweet and full of fat. I’ll munch through half a packet of cookies in minutes, stopping only because finishing the packet feels too shameful, not because I’m satisfied, or full. The whole thing is hugely frustrating- I eat what I know is ‘enough’, what is ‘balanced’, and yet my body cries out for more. So I fill it to the brim with biscuits and cookies and pop tarts and puddings- the only foods that get anywhere close to leaving me ‘full’. And so I’m eating more than I want to be eating, and the foods I’m eating are not Good For Me- or my body- and so I feel worse. Physically I feel worse, and mentally I feel worse. And item by item, the things in my wardrobe tighten. Day after day, I set my alarm bright n’ early, determined to go for a swim, or to yoga, in an attempt to Do Something About It. Come 2, 3pm, I am still unable to get out of bed- another side effect I’m finding intolerable.

A lot of people roll their eyes and assume I’m being dramatic, lazy or simply making excuses when I complain about the weight I’ve gained on psych meds. Honestly, before taking them, I would’ve thought the same thing. But like, it’s legit. There’s heaps of research to back it up. One study admits:

“There are very few weight-neutral or weight-negative psychotropics available”, and that long term, weight gain is the most experienced side effect.

Patients on Olanzapine experience an average weight gain of 2.3kg a month, Quetiapine 1.8kg, and Clozapine 1.7kg a month. 1 in 5 lithium patents can expect to gain in excess of 10kg. Most weight gain on antipsychotics occurs within the first six months of taking them, and research suggests between 7-30% of those taking antipsychotics will gain a “clinically significant” amount of weight- more than 7% of a person’s original body weight.

t1larg.weight.gain.drugs

So how does it happen? Like my nurse said, you don’t gain weight simply by taking antipsychotics or mood stabilisers or antidepressants. The pills themselves don’t make you put on weight, but what some* of them can do, is interact with bits in your body and brain to alter levels of, or stimulate, different hormones and chemicals. The exact mechanism varies between different drugs, and the different types of medication (antipsychotics, antidepressants and mood stabilisers) affect different parts of the brain and body to make you more susceptible to weight gain. Generally though, psych meds are considered to:

  • slow down your metabolism
  • increase your appetite
  • affect the feeling of being full. 

They’re not sure why exactly this happens, and it won’t effect everyone that takes psychotropic medication, and there are factors that increase your likelihood of gaining weight on psych meds (like if you’re already overweight and in the case of antipsychotics, if it’s your first time taking them).

The British Association for Psychopharmacology noted that weight gain is one of the “most distressing side effects” experienced by people taking antipsychotics, and there’s lots of literature that suggests its a key reason why many people struggle with medication non-compliance, which obviously needs to be considered when prescribing them.

Like any side effects, the impact of weight gain on people taking psych meds needs to be weighed up against potential benefits. While weight gain and associated health problems are huge issues for a group of people who are already statistically more likely to be overweight and in poor physical health, the benefits of taking psychiatric medication cannot be ignored. For many people- myself included- mood stabilisers, antipsychotics and antidepressants have been a life line, and weight gain is a small price to pay for relative stability.

So weigh(t) it up.  It’s frustrating- upsetting, in fact, watching the scale inch upwards and feeling your clothes tighten and your body slow down. For some, medication induced weight gain isn’t worth it, particularly if you’re not feeling the benefits of that medication, but if you’re in the process of being prescribed medication for your mental health, don’t let it put you off. I may be 3.5 stone heavier than I was five years ago, but I’m a whole, whole lot healthier.

I struggled A LOT with Olanzapine’s side effects- but I can’t begin to describe how transformative it was those few months I took it. I’ve gained weight steadily on Quetiapine over the years, but for a long time it helped level my moods, and recently, it was Quetiapine that helped me sleep and ultimately stabilise my mood. Initial weight gain on lithium was tough, but it has been my lifeline.

Sure, I resent the fact my body has had to change in order to get a handle on my mental health, but for me, it’s a compromise I’ve got to be ok with.

Advertisements

2 thoughts on “Psych meds and weight gain: +24kg

  1. I’ve been anorexic, so I didn’t allow myself to gain weight on Olanzapine, but I was never full. I just stopped eating and suffered when I knew I shouldn’t eat more. It was pretty easy as an ex-anorecxic, but when I recently stopped Olanzapine I realised how much I had actually suffered.
    When I stopped I got into a mixed episode with lots of anger and paranoia/anxiety and was put back on Olanzapine. I’ve taken it a month and still doesn’t get the same hunger. It’s like that side affect disappeared this time, very welcome 🙂 Though I’m so dizzy I can hardly rise after laying down, didn’t have that side affect before. Do you think it’s possible to change side effects a second time taken the medicine? (Or more a 4th time, I’ve stopped it before.)
    But yes – Olanzapine is a superpowerful and great medicine when it comes to the psychiatric problems! So thankful for it, and so is my mom that I currently live with. She’s no longer being yelled at for simply existing… It’s better to be overweight but feeling okay than being thin and suffer episodes and possible suicidal tendencies. It’s an easy choice.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s